Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 
 

 

On the shape of the stable patterns for activator-inhibitor systems in two-dimensional domains


Author: Yasuhito Miyamoto
Journal: Quart. Appl. Math. 65 (2007), 357-374
MSC (2000): Primary 35B35, 35K57; Secondary 35J60, 35P15
DOI: https://doi.org/10.1090/S0033-569X-07-01038-2
Published electronically: March 5, 2007
MathSciNet review: 2330562
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We continue to study the shape of the stable steady states of the so-called shadow limit of activator-inhibitor systems in two-dimensional domains

$\displaystyle u_t=D_u\Delta u+f(u,\xi)\;$ in $\displaystyle \; \Omega\times\mathbb{R}_+$    and    $\displaystyle \tau\xi_t=\frac{1}{\vert\Omega\vert}\iint_{\Omega}g(u,\xi)dxdy \;$ in $\displaystyle \;\mathbb{R}_+,$    
$\displaystyle \partial_{\nu}u=0\;$ on $\displaystyle \; \partial\Omega\times\mathbb{R}_+,$    

where $ f$ and $ g$ satisfy the following: $ g_{\xi}<0$, and there is a function $ k(\xi)\in C^0$ such that $ f_{\xi}(u,\xi)=k(\xi)g_{u}(u,\xi)$. This class of reaction-diffusion systems includes the FitzHugh-Nagumo system and a special case of the Gierer-Meinhardt system. In the author's previous paper ``An instability criterion for activator-inhibitor systems in a two-dimensional ball'' (J. Diff. Eq. 229 (2006), 494-508), we obtain a necessary condition about the profile of $ u$ on the boundary of the domain for a steady state $ (u,\xi)$ to be stable when the domain is a two-dimensional ball. In this paper, we give a necessary condition about the profile of $ u$ in the domain when the domain is a two-dimensional ball, annulus or rectangle. Roughly speaking, we show that if $ (u,\xi)$ is stable for some $ \tau >0$, then the shape of $ u$ is like a boundary one-spike layer even if $ D_u$ is not small.


References [Enhancements On Off] (What's this?)

  • [B05] K. Burdzy, The hot spots problem in planar domains with one hole, Duke Math. J., 129(2005), 481-502. MR 2169871
  • [BB99] R. Banuelos and K. Burdzy, On the `` hot spots" conjecture of J. Rauch, J. Funct. Anal., 164(1999), 1-33. MR 1694534 (2000m:35085)
  • [BW99] K. Burdzy and W. Werner, A counterexample to the `` hot spots" conjecture, Ann. of Math. 149(1999), 309-317. MR 1680567 (2000b:35044)
  • [C33] T. Carleman, Sur Les systèms linéaires aux derivées partielles du premier ordre á deux variables, C. R. Acad. Sci. Paris, 197(1933), 471-474.
  • [CH78] R. Casten and R. Holland, Instability results for reaction diffusion equations with Neumann boundary conditions, J. Diff. Eq., 27(1978), 266-273. MR 480282 (80a:35064)
  • [CHS78] E. Conway, D. Hoff and J. Smoller, Large time behavior of solutions of systems of nonlinear reaction-diffusion equations, SAIM J. Appl. Math., 35(1978), 1-16. MR 0486955 (58:6637)
  • [F61] R. FitzHugh, Impulses and physiological states in theoretical models of nerve membrane, Bilphys. J., 1(1961), 445-466.
  • [GM72] A. Gierer and H. Meinhardt, A theory of biological pattern formation, Kybernetik (Berlin), 12(1972), 30-39.
  • [GM88] M. E. Gurtin and H. Matano, On the structure of equilibrium phase transitions within the gradient theory of fluids, Quart. Appl. Math., 46(1988), 301-317. MR 950604 (89j:49015)
  • [GW00] C. Gui, and J. Wei, On multiple mixed interior and boundary peak solutions for some singularly perturbed Neumann problems, Canad. J. Math., 52(2000), 522-538. MR 1758231 (2001b:35023)
  • [HMN99] T. Hoffmann-Ostenhof, P. Michor and N. Nadirashvili, Bounds on the multiplicity of eigenvalues for fixed membranes, Geom. Funct. Anal., 9(1999), 1169-1188. MR 1736932 (2001i:35066)
  • [HW53] P. Hartman and A. Wintner, On the local behavior of solutions of non-parabolic partial differential equations, Amer. J. Math., 75(1953), 449-476. MR 0058082 (15:318b)
  • [JM94] S. Jimbo and Y. Morita, Stability of nonconstant steady-state solutions to a Ginzburg-Landau equation in higher space dimensions, Nonlinear Anal., 22(1994), 753-770. MR 1270168 (95i:35034)
  • [JN00] D. Jerison and N. Nadirashvili, The `` hot spots" conjecture for domains with two axes of symmetry, J. Amer. Math. Soc., 13(2000), 741-772. MR 1775736 (2001f:35110)
  • [K05] M. Kuwamura, On the Turing patterns in one-dimensional gradient/skew-gradient dissipative systems, SIAM J. Appl. Math., 65(2004/05), 618-643. MR 2123072 (2006b:35190)
  • [KY03] M. Kuwamura and E. Yanagida, The Eckhaus and zigzag instability criteria in gradient/skew-gradient dissipative systems, Phys. D, 175(2003), 185-195. MR 1963859 (2004c:35163)
  • [L96] O. Lopes, Radial and nonradial minimizers for some radially symmetric functions, Elec. J. Diff. Eq., 1996, 1-14. MR 1375123 (96m:90078)
  • [L01] C. S. Lin, Locating the peaks of solutions via the maximum principle: I. The Neumann problem, Comm. Pure Appl. Math., 54(2001), 1065-1095. MR 1835382 (2002d:35052)
  • [LNT88] C. S. Lin, W. M. Ni and I. Takagi, Large amplitude stationary solutions to a chemotaxis system, J. Diff. Eq., 72(1988), 1-27. MR 929196 (89e:35075)
  • [LT01] C. S. Lin and I. Takagi, Method of rotating planes applied to a singularly perturbed Neumann problem, Calc. Var. Partial Differential Equations, 13(2001), 519-536. MR 1867940 (2002k:35116)
  • [Ma79] H. Matano, Asymptotic behavior and stability of solutions of semilinear diffusion equations, Publ. Res. Inst. Math. Sci., 15(1979), 401-454. MR 555661 (80m:35046)
  • [Ma05] H. Matano, private communication, (2005).
  • [Mi05] Y. Miyamoto, Stability of a boundary spike layer for the Gierer-Meinhardt system, Euro. J. Appl. Math., 16(2005), 467-491. MR 2195264 (2006j:35135)
  • [Mi06] Y. Miyamoto, An instability criterion for activator inhibitor systems in a two-dimensional ball, to appear in J. Diff. Eq.
  • [MM02] A. Malchiodi and M. Montenegro, Boundary concentration phenomena for a singularly perturbed elliptic problem, Comm. Pure Appl. Math., 55(2002), 1507-1568. MR 1923818 (2003g:35005)
  • [N82] Y. Nishiura, Global structure of bifurcating solutions of some reaction-diffusion systems, SIAM J. Math. Anal., 13(1982), 555-593. MR 661590 (83h:58029)
  • [N94] Y. Nishiura, Coexistence of infinitely many stable solutions to reaction diffusion systems in the singular limit, Dynamics Reported, 3(1994), 25-103.
  • [NAY62] J. Nagumo, S. Arimoto and S. Yoshizawa, An active pulse transmission line simulating nerve axon, Proc. Inst. Radio. Engineers, 50(1962), 2061-2070.
  • [NPY01] W. M. Ni, P. Polácik and E. Yanagida, Monotonicity of stable solutions in shadow systems, Trans. Amer. Math. Soc., 353(2001), 5057-5069. MR 1852094 (2002e:35132)
  • [NT91] W. M. Ni and I. Takagi, On the shape of least energy solution to a semilinear Neumann problem, Comm. Pure Appl. Math., 41(1991), 819-851. MR 1115095 (92i:35052)
  • [NT93] W. M. Ni and I. Takagi, Locating the peaks of least energy solutions to a semilinear Neumann problem, Duke. Math. J., 70(1993), 247-281. MR 1219814 (94h:35072)
  • [NTY01] W. M. Ni, I. Takagi and E. Yanagida, Stability of least energy patterns of the shadow system for an activator-inhibitor model, Japan J. Indust. Appl. Math., 18(2001), 259-272. MR 1842911 (2002g:35120)
  • [R74] J. Rauch, Five problems: an introduction to the qualitative theory of partial differential equations, Partial Differential Equations and Related Topics (Jerome A. Goldstein, ed.), Springer-Verlag, Berlin, 1974, 355-369, Lecture Notes in Mathematics 446. MR 0509045 (58:22963)
  • [Y02a] E. Yanagida, Mini-maximizers for reaction-diffusion systems with skew-gradient structure, J. Diff. Eq., 179(2002), 311-335. MR 1883746 (2002j:35184)
  • [Y02b] E. Yanagida, Standing pulse solutions in reaction-diffusion systems with skew-gradient structure, J. Dynam. Diff. Eq., 14(2002), 189-205. MR 1878648 (2002k:35176)
  • [Y02c] E. Yanagida, Stability analysis for shadow systems with gradient/skew-gradient structure, International Conference on Reaction-Diffusion Systems: Theory and Applications (Kyoto, 2001). Surikaisekikenkyusho Kokyuroku, 1249(2002), 133-142. MR 1924188
  • [Y06] E .Yanagida, private communication, (2006).

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2000): 35B35, 35K57, 35J60, 35P15

Retrieve articles in all journals with MSC (2000): 35B35, 35K57, 35J60, 35P15


Additional Information

Yasuhito Miyamoto
Affiliation: Research Institute for Mathematical Sciences, Kyoto Univ., Kyoto, 606-8502, Japan
Email: miyayan@sepia.ocn.ne.jp

DOI: https://doi.org/10.1090/S0033-569X-07-01038-2
Keywords: Activator-inhibitor system, shadow system, reaction-diffusion system, stability, nodal curve, nodal domain
Received by editor(s): May 23, 2006
Published electronically: March 5, 2007
Article copyright: © Copyright 2007 Brown University
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society